My doctor offered medication, but will it hurt my baby?

Frequently asked questions from mothers.

Moderator: Kimber

My doctor offered medication, but will it hurt my baby?

Postby admin » May 26, 2004 11:26 pm

There is always a risk with any medication taken during pregnancy. However, the most-prescribed HG medications typically present less risk to the mother and child than chronic dehydration and lack of nutrition. The risk of medications on the developing fetus decreases after the first trimester or around 10 weeks, but if vomiting is left uncontrolled until then, the stress on the body is great and it is much more difficult to stop the vomiting. Women with prolonged, untreated HG are then at greater risk for complications and longer recovery. They often will have great difficulty caring for themselves and their families for months.

Medications are often more effective if started early, before there are nutritional deficiencies and when the mother is in better overall health. It can be compared to pain control: most health professionals know that when pain medicine is given early for pain, rather than later, the pain is easier to control. The same holds true with vomiting. The consequences and complications are typically less severe if the nausea and vomiting are controlled earlier than later.

Do not be alarmed if the medication insert says something such as "Not for use during pregnancy." This is commonly written to minimize liability for pharmaceutical companies. Discuss any concerns with your physician.

More Info on Medication Safety: ... ations.php
Forums Administrator
Posts: 29
Joined: Mar 01, 2004 2:52 pm
Location: Portland, OR

Return to FAQs for Mothers

Who is online

Users browsing this forum: No registered users and 1 guest